Mayo Clinic Connect
I have Lichen Planopilaris. Could the use of Red Lead Paint, Zinc Chromate and Acetone cause this issue of Lichen Planopilaris? I was in the US Coast Guard and these toxic metals were chemicals were used on the bottoms of boats and marker Buoys.
Hi @shooter. Welcome to Connect and thank you for your service! I found this article from Mayo Clinic about Lichen Planus (which is the “parent” condition of planopilaris): http://www.mayoclinic.org/diseases-conditions/lichen-planus/symptoms-causes/dxc-20188521. It doesn’t name these chemicals specifically but it does say chemicals and metals can be a cause, so it’s not out of the question. One thing I did notice is that it can increase your risk of a certain kind of skin cancer, so make sure you are getting routine screenings. Is your condition bad enough that you are having to take prescription medicines? How are you treating it? Has anything seemed to help?
I’m also tagging @callyrae, @dkap, @anntaddeo, @mouser, @firelady and @lisakh who haven’t been on Connect in awhile but did post about lichen planus in the past and may be able to jump back in to provide some support. Hopefully you guys can connect. Hope this helps!
Thank you but I need some idea of where to look for what chemicals my trigger the planus.
I was expose to many different toxic chemicals such as diesel, gasoline, hydraulic oils all of which were inhaled through mouth and nose as well as on hands. I have had skin issues 50 years no one could tell me what this issue was until now. Is there any chance that Lichen planus could cause damage to blood vessels or to the heat or liver functions
Jump to this post
What I have learned about auto immune disease from my experience is that
there isn't one thing that triggers. I have Lichen Planus as well as
Rheumatoid Arthritis and Systemic Lupus. Auto Immune diseases travel in
packs and are poorly understood, diagnosed and treated. What happens (among
other things) is millions of toxins build up in our systems and everyone's
body reacts differently but they all do react. For me I went through
detoxes in my diet as well as being aware of what I was putting in and on
my body. Getting your world around you as free from chemicals and toxins as
possible will help mitigate further damage but you really need to clean out
what is trapped in your body. I am a self proclaimed anti-oxidant junky
because eating a clean diet (meaning knowing where my food comes from, no
pesticides or herbicides, no fillers or processed foods, additives, dyes,
hormones) that is heavy plant based, fruits & veggies especially, has the
phytonutrients that haul out toxins all day long. Lots of clean water to
flush it out and your body will heal but it takes time. It's a process and
it takes time. I'm actually getting ready to do what I call a radical
reboot in April because I've been having more flares lately as I've been
slacking on my healthy lifestyle and it shows in the way I feel. I have chosen to say no to the prescription meds
although occasionally I do have to use a topical steroid or antibiotic but
I know the meds are just as toxic as the disease so I have chosen to manage
it through lifestyle and stop trying to find "the cause" or "the trigger"
because it changes. I wish there was a simple answer because then you would
have a simple treatment but it just doesn't work that way. I have had great
success and felt amazing with beautiful skin so it absolutely can be done.
First Thank you all for the information provided!! Yes I take 10Mg of METHOTREXATE one day a week and the other six days a week I take mg of folic acid. The tops of my feet are dis colored. I have bumps that itch on my arms and legs and blisters in my mouth. What I need to know is what types of chemical may cause this issue. Chemicals such as Diesel oil, red lead paint, acetone and Zinc Chromate. Any types of Heavy metals use in chipping paint off of Boat bottoms and marker buoys used in sault water.
Has anyone tried cyclosporine to treat their lichen planopilaris? Did you respond to any treatments? Did anything stop the hair loss and were you able to regrow hair?
Hi @kherman and welcome to Connect!
I wanted to introduce you to Connect members @beryl @lima and @loli as they may be able to offer support and what they've learned in their experiences with lichen planopilaris.
@kherman, when were you diagnosed with lichen planopilaris? How has it been treated thus far?
Shooter, I hope you've gotten some answers since 2016. I was recently diagnosed wth lichen planopilaris (not lichen planus) and am interested in hearing from others with this condition. 2 years after surviving breast cancer, losing all my hair to chemo and growing it all back again, I started noticing some bald patches on my temples – after a visit to dermatologist and a biopsy, I was diagnosed with LPP. Just had my first round of treatment with steroid injections in my scalp and they also prescribed a topical foam I will start using daily. From what I've read, it seems that my options beyond this amount to wearing headscarves and joining a support group. Depressing, to say the least. While I am glad there are treatment options, they might or might not be effective and I'm super frustrated that no one seems to know the cause of LPP. Why is my scalp inflamed to begin with? Would love to hear from anyone who's had any level of success in treating LPP. Thanks
Hi Virginiae. I too have been diagnosed with lichen planopilaris a few months ago. The dermatologist prescribed doxycycline but that caused blurring vision and I had to discontinue. She then suggested that I take plaquenil which is used as a treatment for malaria. I talked to several other doctors who say that this drug has a lot of side effects. I decided to put off taking it. The disease is causing hair loss with a red, painful and itchy scalp. It's also affecting the lymph nodes in my neck, which is very painful. Last year I took 4 rounds of antibiotics to cure a tooth infection and I was wondering if that may have weakened my body to the point where I got this disease. I saw a specialist in functional medicine who ordered a complete blood and dna stool panel. He said that it's possible with all the antibiotics and stress last year that I may have flipped a genetic switch that brought on this inflammatory disease. I'm waiting for the test results which include inflammatory markers in my blood and gut, toxins, bacteria, parasites, thyroid, iron, hormones, etc. Hopefully this will give us a path for treatment. I agree that this is very depressing….
Hi and thanks for your reply. I was also prescribed doxycycline, along with a low dose of spironolactone as the derm thinks the hair loss on the top of my head is more androgenetic/AGA. The original LPP patches (diagnosed with biopsy) are on my temples & some behind my ears and seem to now be inactive (I'm praying). After about a month on the two meds my head is a lot less sore/pink and hair loss on top has slowed, so I am encouraged for now. This may or may not be due to the oral meds; there are so many factors here. A couple of things for you: 1) I signed up with CARF (www.carfintl.org) and soon after got an email about a support meeting in my area. I met 8 other women there, some with LPP and some had FFA. There were 3 with LPP who had it under control/"in remission" – two had taken Plaquenil and one had taken mycophenolate mofetil and they reported no bad side effects. If you are able to find any type of support group in your area, it helped me a lot to talk with other patients. 2) At the meeting I learned about Dr. Jeff Donovan – his website is donovanmedical.com if you haven't already found it. He is also on Instagram – donovanmedical. He knows as much or more than anyone I've found. Overall really frustrating since no doctor sees enough of this to have deep experience and there's no best practice for the oral meds – but Donovan does a good job laying out the meds and what's worked. Good luck and I hope some of these resources help.
Thank you for your reply and for the resources. My dermatologist and functional doctor have told me that none of the drugs that my dermatologist recommended are even mildly safe because they can affect my eyesight, namely causing retinitis. The dermatologist wants me to go to a retina opthamologist for a baseline retina exam if I decide to go on plaquenil. I did read on the CARF website that LPP is linked to hypothyroidism. I've been on thyroid meds for years but results from last weeks blood draw shows that my thyroid, especially my thyroid antibodies, are out of range. I'm seeing my functional doc on Wednesday so maybe he will have some treatment advice. Thanks again.
I should have mentioned that none of the women I met who took those drugs and had success have been through cancer like I have. I also read about the LPP/hypothyroid link and had my doctor run a full thyroid panel, but that does not seem to be an issue for me. One more thing I learned about was the iRestore device for low level laser therapy – two women I talked to have used it with some success, and the company offers a 1 year money back guarantee if you don't see any improvement. So I might try it, but can't use it right now while I'm on the doxycycline because of the sun sensitivity. Ah well. Good luck with your doctor this week.
version 184.108.40.206.2.7Page loaded in 0.540 seconds